FDA to Denture Cream Manufacturers — Provide Information to Consumers
The Food & Drug Administration issued a Notice and Recommended Action letter to all denture adhesive manufacturers on February 23, 2011.
A simple product like denture cream. Easy to use. Nothing complicated about denture cream, right?
Wrong and it should not have been of any surprise to denture cream manufacturers who included zinc in their formulations. The FDA notice to manufacturers is to alert them to important issues they already know about, but have failed to warn about:
Factors that may contribute to adverse events include:
1) The package labeling may not list zinc as an ingredient.
2) Users may not be aware that overexposure to zinc may lead to zinc toxicity, which may result in adverse health effects.
3) Users may continue to use these products even after experiencing adverse events because they may not associate the adverse events with the use of denture adhesives. This may occur because adverse events may not manifest themselves for months to years while using the product and consumers may assume such events are caused by something other than the denture adhesive.
4) Users may not know how to use the product properly, resulting in an adverse event. For example, users may not be able to understand the instructions for use of the product due to confusing and potentially misleading labeling. Until recently, denture adhesive labels did not give warnings or definitions of overuse.
Humans need zinc in our diets, but it has long been known that too much zinc can result in a condition called zinc toxicity. Zic toxicity can be deadly to humans if the accumulation in the body is large enough. The symptoms most associated with zinc toxicity include:
Loss of feeling in the extremities, such as fingers, hands, toes, or feet
- Difficulty walking
- Hair loss
- Lack of balance and general instability
- Sudden or long lasting pain
- Weakness in the muscles
- Skin sores
- Difficulty moving arms, legs, or hand
- Slowed growth
- Bone marrow failure
If you use denture adhesives, carefully read the ingredients and the warnings contained on the package.
If you use denture creams that contain zinc, inquire with your physician about the advisability of continued use.
If you develop any of the above symptoms, immediately seek the advice of your physician.